Minnesota, 2023

Flooding in Minnesota, April 11 to 30, 2023

April 11 to 30, 2023 · NWS MPX · 8 events in 8 counties and zones

A near-record snowfall season across Minnesota and Wisconsin led to a snowpack with snow-water-equivilent (SWE) values of 4 to 6 inches across much of the region by mid-March. Below normal temperatures for the first of of spring kept much of the snowpack in tact until the end of the month when it started to melt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A near-record snowfall season across Minnesota and Wisconsin led to a snowpack with snow-water-equivilent (SWE) values of 4 to 6 inches across much of the region by mid-March. Below normal temperatures for the first of of spring kept much of the snowpack in tact until the end of the month when it started to melt.

The melt accelerated in early April. On April 08, highs were in the 60s across the region. On April 09-10 they were in the 70s, and during April 11-14, many locations saw highs in the 80s! This rapid snowmelt led to widespread flooding across the low-lying areas, ditches and ravines. As a result, many gravel roads and culverts were washed out or needed to be repaired, costing nearly $2.3 million in damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 10, 9:56 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 10, 9:56 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1056 PM CDT Mon Apr 10 2023

.UPDATE...
Issued at 1049 PM CDT Mon Apr 10 2023

Updated to include 06z aviation discussion below.

&&

.DISCUSSION...(This evening through Monday)
Issued at 236 PM CDT Mon Apr 10 2023

KEY MESSAGES:

- Snowmelt continues this week, with widespread 70s expected through
  midweek.

- Potential for record warmth Wednesday in the Twin Cities.

- A storm system will bring widespread rain showers, colder
  temperatures, and generally unsettled weather Friday through
  Sunday. Some locations could have snow mix in.

TODAY THROUGH THURSDAY NIGHT...A broad high pressure remains in
place over the southeast, and warm southerly flow will amplify in
response to a trough digging in over the PAC NW. Warm air advection
will remain over the region, with H850 temps well above normal for
Tuesday and Wednesday. 12z guidance came in warmer for Wednesday,
slowing the thermal ridge axis down, allowing us to to push into the
upper 70s and lower 80s on Wednesday. The 12z ECMWF suggests H850
temperatures near 20C Wednesday, and potential record highs possible
in the Twin Cities. Aside from the warm temperatures, dewpoints will
gradually increase which should limit fire weather concerns and keep RH
values above critical levels. However, dew points remain highly
variable with ongoing snowmelt on top of the saturated soils. No
precipitation is expected through Thursday, but chances start to
creep in from west to east Thursday afternoon into Friday. NBM PoPs
trended slower/less aggressive on Thursday so no reason to deviate
was necessary this time around.

FRIDAY THROUGH MONDAY NIGHT...The previous discussion put it best
"All good things must come to an end" as our next storm system begins
to impact the Upper Mississippi Valley. An upper level trough will
move into the central CONUS later this week, bringing clouds, April
Showers, and cooler temperatures for the weekend. There is still some
discrepancies between model guidance, such as timing and intensity,
but the general trend will bring several periods of showers over the
72 hour period. Some thunderstorms may develop Friday
afternoon/evening timeframe. Forecast soundings vary, but my thoughts
are they'll likely remain elevated on a MUCAPE gradient. Main concern
would be few rumbles of thunder and small hail. There is also the
looming question of "will we see snow?" That's a trick question, but
it's still uncertain. Several deterministic model runs continue to
show the potential for accumulating snow on the back side as the
system departs. However, the 12z ECMWF has backed off from previous
forecast runs and the GEFS has only a few members that mirror a
snowier solution. For now the threat of impactful snow is an outlier.
Weather grids will maintain a rain to rain/snow mix to all snow for
Sunday into Monday morning, but the best chance of actually seeing
snow remains off to our north. Temperatures cool off behind this
system and highs will struggle to reach 50 degrees early next week.
Enjoy the 70s and 80s while they're here as ensembles suggest it may
be the end of April before their return.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 1049 PM CDT Mon Apr 10 2023

VFR conditions expected throughout this TAF duration with only FEW-
SCT passing high cirrus. Generally SW winds throughout this set with
speeds diminishing to 5-10kts overnight then increasing to
10-15G20-25 kts after sunrise tomorrow through the afternoon hours.
Nocturnal jetting punching into western MN will make for LLWS
conditions at KAXN-KSTC-KRWF early this morning, then shifting a bit
farther east into eastern MN tomorrow night, with the expectation
all sites will experience LLWS Tuesday night.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
WED...VFR. Wind SW 10-15G25 kts.
THU...VFR. Wind S 10-15 kts.
FRI...MVFR. -RA likely. Wind WSW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
DISCUSSION...BPH
AVIATION...JPC
Hazardous weather outlook, Apr 10, 9:12 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1012 PM CDT Mon Apr 10 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
112200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1012 PM CDT Mon Apr 10 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areal flooding and small stream flooding is expected to expand
this week for much of the region due to melting snow. Some
tributary river flooding is possible by mid to late week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Stevens

When
April 11, 12:00 AM CST to April 30, 12:00 AM CST
Where
Stevens County, 13.01 mi ENE of Donnelly to 6.86 mi WNW of Donnelly
Cause
Heavy Rain / Snow Melt
Property damage
$146,000
Reported by
Emergency Manager
Coordinates
45.750, -95.760

A combination of record setting seasonal snowfall, high snow water equivalent values, and rapid snow melt led to low lying areas, ditches, and ravines across the county to flood for a prolonged period of time. Road infrastructure such as bridges, gravel roads, and culverts experience varied degrees of damage caused by rapid runoff. Stevens County Emergency Management reported $145,700 in damages to roads and bridges.

Flood, Renville

When
April 11, 12:00 AM CST to April 30, 12:00 AM CST
Where
Renville County, 5.53 mi N of Minnesota Falls to 4.82 mi S of Minnesota Falls
Cause
Heavy Rain / Snow Melt
Property damage
$284,000
Reported by
Emergency Manager
Coordinates
44.880, -95.470

A combination of record setting seasonal snowfall, high snow water equivalent values, and rapid snow melt led to low lying areas, ditches and ravines across the county to flood for a prolonged period of time. Road infrastructure such as bridges, gravel roads, and culverts experience varied degrees of damage caused by rapid runoff. Renville County Emergency Management reported that $284,300 in damages to roads and bridges.

Flood, Redwood

When
April 11, 12:00 AM CST to April 30, 12:00 AM CST
Where
Redwood County, 4.82 mi NNE of Morgan to 9.32 mi N of Belview
Cause
Heavy Rain / Snow Melt
Property damage
$1.3 million
Reported by
Emergency Manager
Coordinates
44.480, -94.870

A combination of record setting seasonal snowfall, high snow water equivalent values, and rapid snow melt led to low lying areas, ditches, and ravines across the county to flood for a prolonged period of time. Road infrastructure such as bridges, gravel roads, and culverts experience varied degrees of damage caused by rapid runoff. Redwood County Emergency Management reported $1.3 Million in damages to roads and bridges.

Flood, Lac Qui Parle

When
April 11, 12:00 AM CST to April 30, 12:00 AM CST
Where
Lac Qui Parle County, 9.03 mi N of Rosen to 4.92 mi S of Marietta
Cause
Heavy Rain / Snow Melt
Property damage
$260,000
Reported by
Emergency Manager
Coordinates
45.260, -96.440

A combination of record setting seasonal snowfall, high snow water equivalent values, and rapid snow melt led to low lying areas, ditches, and ravines across the county to flood for a prolonged period of time. Road infrastructure such as bridges, gravel roads, and culverts experience varied degrees of damage caused by rapid runoff. Lac qui Parle County Emergency Management reported $260,000 in damages to roads and bridges.

Flood, Chippewa

When
April 11, 12:00 AM CST to April 30, 12:00 AM CST
Where
Chippewa County, 6.21 mi WNW of Milan to 15.01 mi SE of Granite Falls
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
45.150, -96.050

A combination of record setting seasonal snowfall, high snow water equivalent values, and rapid snow melt led to low lying areas, ditches, and ravines across the county to flood for a prolonged period of time. Road infrastructure such as bridges, gravel roads, and culverts experience varied degrees of damage caused by rapid runoff. Chippewa County Emergency Management reported $75,600 in damages to roads and bridges.

Flood, McLeod

When
April 11, 12:00 AM CST
Where
McLeod County, 8.55 mi NW of Hutchinson to 1.7 mi ESE of Winsted
Cause
Heavy Rain / Snow Melt
Property damage
$19,000
Reported by
Emergency Manager
Coordinates
44.970, -94.490

A combination of record setting seasonal snowfall, high snow water equivalent values, and rapid snow melt led to low lying areas, ditches, and ravines across the county to flood for a prolonged period of time. Road infrastructure such as bridges, gravel roads, and culverts experience varied degrees of damage caused by rapid runoff. McLeod County Emergency Management reported $18,500 in damages to roads and bridges.

Flood, Morrison

When
April 11, 12:00 AM CST
Where
Morrison County, 10.89 mi NNE of Hillman to 10.13 mi W of Camp Ripley
Cause
Heavy Rain / Snow Melt
Property damage
$149,000
Reported by
Emergency Manager
Coordinates
46.150, -93.810

A combination of record setting seasonal snowfall, high snow water equivalent values, and rapid snow melt led to low lying areas, ditches, and ravines across the county to flood for a prolonged period of time. Road infrastructure such as bridges, gravel roads, and culverts experience varied degrees of damage caused by rapid runoff. Morrison County Emergency Management reported $149,300 in damages to roads and bridges.

Flood, Pope

When
April 11, 12:00 AM CST to April 30, 12:00 AM CST
Where
Pope County, 6.27 mi W of Farwell to 2.13 mi S of Cyrus
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.750, -95.750

A combination of record setting seasonal snowfall, high snow water equivalent values, and rapid snow melt led to low lying areas, ditches, and ravines across the county to flood for a prolonged period of time. Road infrastructure such as bridges, gravel roads, and culverts experience varied degrees of damage caused by rapid runoff. Pope County Emergency Management reported $94,000 in damages to roads and bridges.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093063, 1093069, 1093070, 1093230, 1093231, 1093234, 1093235, 1093240.